Format

Send to

Choose Destination
Ann Pharmacother. 2010 Nov;44(11):1850-4. doi: 10.1345/aph.1P139. Epub 2010 Oct 26.

Increased aripiprazole concentrations in an HIV-positive male concurrently taking duloxetine, darunavir, and ritonavir.

Author information

1
Santa Clara Valley Medical Center, PACE Clinic, San Jose, CA, USA.

Abstract

OBJECTIVE:

To report a case of increased aripiprazole concentrations during coadministration with darunavir, ritonavir, and duloxetine.

CASE SUMMARY:

A 43-year-old HIV-positive Hispanic man received darunavir/ritonavir-based antiretroviral therapy (ART) in addition to aripiprazole and duloxetine for depression and anxiety. A month after the aripiprazole dosage was increased to 50 mg daily, the patient developed confusion and loss of coordination. Weeks later, he presented to the emergency department with fever, cough, headache, neck stiffness, back pain, and blurred vision and was admitted for possible meningitis. Because symptoms improved with pain control and intravenous fluids during hospitalization, he was discharged within a couple days after admission. One month later he was readmitted for worsening symptoms, and the resulting diagnostic workup showed unremarkable findings except for lymphadenopathy (LAD). This finding was attributed to discontinuing ARTs after his first admission. He was discharged on aripiprazole 50 mg daily, darunavir 800 mg daily, ritonavir 100 mg daily, and duloxetine 60 mg daily. A random steady-state concentration of aripiprazole was 1100 ng/mL (therapeutic concentration 100-200 ng/mL) obtained 49 days after discharge.

DISCUSSION:

The Horn Drug Interaction Probability Scale demonstrated a possible relationship between the increased aripiprazole concentration and coadministration of darunavir/ritonavir and duloxetine, which inhibit CYP3A4 and 2D6. Potential confounders to the increased concentration include duloxetine inhibition of CYP2D6 polymorphism, possible 2D6 polymorphism, and exceeding aripiprazole's maximum dose. The initial presentation of confusion and loss of coordination may have been early signs of aripiprazole toxicity, which relapsed as shown by his symptoms prior to admission.

CONCLUSIONS:

The interaction between aripiprazole and darunavir, ritonavir, and duloxetine may be significant. Clinicians should be cognizant of increased risk of aripiprazole toxicity in HIV-positive patients concurrently taking ritonavir-boosted ART and other cytochrome P450 inhibitors like duloxetine. Dose adjustments or monitoring parameters should be an area of research and discussion.

PMID:
20978219
DOI:
10.1345/aph.1P139
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center